Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX

July 1, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2014, 10:54 PM MDT for Eddy County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 10:54 PM MDT (04:54 UTC)
Expired
Jul 1, 2014, 11:28 PM MDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 131 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3391 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KMAF 020454
SVRMAF
NMC015-020600-
/O.NEW.KMAF.SV.W.0185.140702T0454Z-140702T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 PM MDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL MIDNIGHT MDT

* AT 1052 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOPE...OR 17 MILES WEST OF ARTESIA...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHWESTERN EDDY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3286 10485 3289 10467 3282 10469 3278 10461
      3261 10484 3261 10485
TIME...MOT...LOC 0454Z 065DEG 24KT 3279 10472

$$
1 follow-up statement
423 
WWUS54 KMAF 020528
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1128 PM MDT TUE JUL 1 2014

NMC015-020538-
/O.CAN.KMAF.SV.W.0185.000000T0000Z-140702T0600Z/
EDDY-
1128 PM MDT TUE JUL 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDDY COUNTY IS
CANCELLED...

AT 1128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3286 10485 3289 10467 3282 10469 3278 10461
      3261 10484 3261 10485
TIME...MOT...LOC 0528Z 065DEG 24KT 3269 10496

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:03 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 6:03 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT Tue Jul 1 2014

.UPDATE...
Sent a quick update to expire the Heat Advisory. Otherwise, the
current forecast looks good and no other changes were made.

&&

.PREV DISCUSSION... /ISSUED 501 PM CDT Tue Jul 1 2014/

AVIATION...

VFR conditions will prevail next 24 hours. Cold front will
continue sagging into the region overnight, keeping sfc flow E-SE.
Buffer soundings keep stratus from forming overnight, but develop
a widespread cu field by late morning/early afternoon, w/bases 5-9
kft agl.

PREV DISCUSSION... /ISSUED 218 PM CDT Tue Jul 1 2014/

DISCUSSION...

A outflow boundary from overnight convection over the TX Panhandle
has made its way to the Pecos River early this afternoon. Meanwhile,
the actual cold front continues to move south across the S TX
Plains. Both boundaries will likely serve as foci for thunderstorm
development later this afternoon into the overnight. The best chance
still appears to be from the Upper Trans Pecos into western
portions of the Permian Basin. Strong sfc heating and ample low
level moisture will allow CAPE values to climb above 2000 J/kg. 0-6
km bulk shear is not all that impressive this afternoon(~20 kts
western Permian Basin and ~30 kts in SE NM), but should be enough
for a few strong to severe storms. The main threats will be limited
to large hail and damaging winds. Should storms concentrate along
one of the boundaries, heavy rain may also become a threat.

The front will hang up across the area Wednesday and combine with
numerous outflow boundaries to keep the chance of rain in the
forecast. The main focus will be across the northern Permian Basin
and higher terrain. The upper ridge builds back in late week with
warming mid level temps and subsidence helping to decrease rain
chances for most of us except the higher terrain.

Temperatures have already made it into the 100's along the Rio
Grande so will let the heat advisory go until 7 PM. The front along
with clouds and precip will keep temperatures below average across
the region through Thursday. Temperatures will rise back to near
normal into the holiday weekend as the upper ridge builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  89  68  92  /  40  40  30  10
BIG SPRING TX              71  90  71  92  /  30  40  40  10
CARLSBAD NM                69  91  66  93  /  50  20  20  10
DRYDEN TX                  73  93  71  94  /  10  10  10  10
FORT STOCKTON TX           71  92  69  93  /  30  20  20  10
GUADALUPE PASS TX          64  85  63  87  /  50  20  20  10
HOBBS NM                   66  87  66  90  /  60  40  30  10
MARFA TX                   61  86  59  85  /  30  20  20  10
MIDLAND INTL AIRPORT TX    69  91  69  93  /  30  30  30  10
ODESSA TX                  71  91  69  93  /  30  30  30  10
WINK TX                    74  94  71  96  /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/27
Hazardous weather outlook, Jul 1, 1:16 PM MDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT TUE JUL 1 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CDT TUE JUL 1 2014 /116 PM MDT TUE JUL 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE REGION THIS
AFTERNOON AND TONIGHT... ESPECIALLY OVER SOUTHEAST NEW MEXICO AND
THE UPPER TRANS PECOS.  SOME OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND POSSIBLE.  HEAVY RAINFALL MAY
LEAD TO LOCAL FLASH FLOODING.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING ALONG THE RIO
GRANDE RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
MAINLY OVER THE NORTHERN PERMIAN BASIN.  A STORM OR TWO COULD BECOME
SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING GENERALLY NORTHWEST
OF AN ANDREWS TO BALMORHEA LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 1, 6:35 PM MDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT TUE JUL 1 2014

NMZ028-TXZ058-020100-
EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS-
635 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND SOUTH CENTRAL EDDY
COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MALAGA AT 635
PM MDT/735 PM CDT/...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3193 10398 3197 10431 3224 10420 3222 10401
TIME...MOT...LOC 0035Z 004DEG 6KT 3213 10413

HUFFMAN
Special weather statement, Jul 1, 7:03 PM MDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT TUE JUL 1 2014

NMZ028-020130-
EDDY COUNTY PLAINS-
703 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY COUNTY UNTIL 730 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF MALAGA AT 703
PM MDT...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3201 10417 3235 10418 3236 10376 3200 10375
TIME...MOT...LOC 0103Z 077DEG 4KT 3218 10396

HUFFMAN
Special weather statement, Jul 1, 7:30 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT TUE JUL 1 2014

NMZ028-020200-
EDDY COUNTY PLAINS-
730 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY COUNTY UNTIL 800 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MALAGA AT 728
PM MDT...MOVING NORTHWEST AT 10 MPH. THIS STORM IS MOVING TOWARDS
THE STATE HIGHWAY 128 AND U.S. HIGHWAY 285 INTERSECTION. UP TO
NICKEL SIZE HAIL AND WIND GUSTS OVER 40 MPH ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3205 10410 3228 10432 3248 10388 3218 10374
      3203 10383
TIME...MOT...LOC 0128Z 141DEG 11KT 3225 10402

HUFFMAN
Special weather statement, Jul 1, 8:02 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 PM CDT TUE JUL 1 2014

NMZ028-034-020230-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
802 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 830 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF SALT LAKE AT 801 PM
MDT...MOVING WEST AT 15 MPH. THE MOST INTENSE PART OF THIS
THUNDERSTORM IS LOCATED IN BETWEEN SALT LAKE AND THE EDDY/LEA COUNTY
LINE ON STATE HIGHWAY 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3210 10400 3244 10407 3243 10371 3226 10367
TIME...MOT...LOC 0201Z 075DEG 12KT 3233 10387

HUFFMAN
Special weather statement, Jul 1, 9:01 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT TUE JUL 1 2014

NMZ029-020345-
NORTHERN LEA COUNTY-
901 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL LEA COUNTY UNTIL 945 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL LEA
COUNTY AT 901 PM MDT...MOVING SOUTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3329 10355 3340 10373 3357 10372 3357 10336
TIME...MOT...LOC 0301Z 045DEG 18KT 3354 10349
Special weather statement, Jul 1, 10:03 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM MDT TUE JUL 1 2014

NMZ028-033-020500-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
1003 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 1100 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF LOCO HILLS AT
1002 PM MDT...MOVING NORTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND GUSTY WINDS OVER 45 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3296 10449 3297 10377 3300 10376 3257 10359
      3256 10425
TIME...MOT...LOC 0402Z 181DEG 5KT 3286 10391

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:35 PM MDTSpecial Weather StatementMAFEddy25 min
Jul 1, 7:03 PM MDTSpecial Weather StatementMAFEddy27 min
Jul 1, 7:30 PM MDTSpecial Weather StatementMAFEddy30 min
Jul 1, 8:02 PM MDTSpecial Weather StatementMAFEddy28 min
Jul 1, 10:03 PM MDTSpecial Weather StatementMAFEddy57 min
Jul 1, 10:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Jul 2, 6:00 AM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 2, 5:15 PM MDTSpecial Weather StatementMAFLea45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.